Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Pituitary


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 08/12/1999]
Question: I am a 66-year old male, diagnosed with a pituitary tumor
and high prolactin level.
I take Parlodel 2.5 mg twice a day. I had suffered male
impotency for more than 25 years until I began taking
Parlodel about 45 days ago. My prolactin is now
in thevlow range, but I am continuously obsessed with sex.
While my wife welcomes it, it is unnerving that I cannot
see a mature female without visualizing oral sex, both
active and passive. Is this common in males? Are there
help groups?
Should I press my doctor to reduce or eliminate my taking
Parlodel? Maybe, I have previously been impotent so long
that what I am now feeling is "normal." Possible?
What about Parlodel in conjunction with Prozac?
Is it very rare for males to take Parlodel?
A prompt response would be appreciated. I'm both excited
and scared.




Answer: This would be an uncommon reaction to Parlodel, but it does restore normal pituitary(hence sexual hormone) function. Discuss it with your doctor, I suspect you are merely experiencing normal sexual drive after a hiatus. Prolactin secreting tumors are slightly more common in women,but seen in many men.

Pituitary Adenomas [posted 1/14/99]
Question: I am currently taking bromocriptine (2.5 mg/day) for a pituitary adenoma. I have been taking it since 1989. Recently I heard about a medication called Dostinex and was interested to learn that it can be taken less frequently than bromocriptine. This seems an attractive prospect, however, I would like to know what side effects there are, if any, and if there is any research that shows a reduction in tumor size using this medication. (With bromocriptine my tumor shrank to almost nothing.) Finally, what would be an effective dose, if I should choose to change my medication?

Answer: Pretty similar in terms of effect. A little less nausea in some patients and easier to take. More expensive. A little better drug if you have a drug reimbursement program, worth a try and see which one is better tolerated.

Pituitary Problems [posted 7/27/98]
Question: I have been having severe headaches, high blood pressure, water retention, weight gain, puffiness, hair growth on the chin and neck, loss of menstrual cycle and inability to conceive. 12 years ago I had a CAT scan because I similar symptoms then and they found a spot that was "not quite normal" but because my hormone levels were okay at that time they did not feel it was a problem. For the last 4 years I have been trying to conceive and have seen a fertility specialist, but I do not ovulate. My hormone levels were reversed and my prolactin level was 14. Because my headaches are so severe I had my hormone levels re-tested and prolactin is 11.4 fsh 4 and lh 8, which my doctor said was normal. He did put me on a water pill aldactone and lassix which has helped my blood pressure but not my water retention and puffiness. Any suggestions or test suggestions would be appreciated.

Answer: Normal, but high normal. I'd try a month or two of bromocriptine or equivalent and see what happens to your symptoms. However, I suspect the hair on your chin indicates a variation of Stein-Leventhal Syndrome (polycystic ovaries). Have you had an ultrasound of the ovaries. Also, with the hair, I'd check to ensure that you don't have excessive testosterone.

Hypopituitarism - Cortisone and Thyroxine
Question: I have a hypopituitarism disease which required me to consume the above mentioned medicine. What is the effect if I discontinue the above medicines for a period of time? I am asking this because it is a problem to purchase Cortisone in my country. The supplier somehow discontinued the medicine.

Answer: Hypopituitarism is a rare but serious condition where the pituitary gland does not function adequately. Since the pituitary gland is the primary source for many of the body's major hormones and chemicals, this condition has a wide and varied list of symptoms, and complications. You stated that you are taking both Thyroxine and cortisone. Thyroxine is a thyroid hormone supplement, used to replace the deficient amount of thyroid hormone your thyroid gland is not making (the gland is not making enough hormone because one of the jobs of the pituitary gland is to tell the thyroid to make thyroid hormone). Likewise, the cortisone is to replace the inadequate amount of glucocorticoids in your system, because the pituitary gland in not telling the adrenal glands to make enough of this chemical. Unfortunately, should you stop taking either of these hormones, the effects could be severe, if not life threatening. Thyroid hormone is important in maintaining body temperature, energy level, mental function, as well as the ability to respond to stress, be it emotional, physical, or due to illness. Corticosteroids, or glucocorticoids, are also important in the body's defense against stress, illness, infection, as well as basic functions. The heart, kidneys, blood pressure, body temperature, clarity of thought, energy level, and most of the bodily functions you can think of would all be adversely affected in the absence of these hormones. It is important that you and you health care provider work out a way for you to get these medications. There are many brand names, and companies that make these products. If one particular brand name is no longer available, see if you can get another. Should there be any lapse in your medications, keep in close contact with your provider to assure no serious consequences are occurring.

Hypopituitarism
Question: I am hypopituitaric following pituitary adenoma surgery. Recently learned about Humatrope hGH. My insurance company will not pay for injectibles. Any other information on issue would be helpful.

Answer: Human growth hormone is not usually administered to panhypopit patients. However, that may be changing after studies done in growth deficient elderly patients showing gain in muscle strength, mass, and sense of well being. Pituitary surgery does not necessarily mean you are deficient. First, check your blood levels. Injectable is currently the only administration route, but I suspect dermal delivery will be available depending on reimbursement.


Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.